Hail, Navarro
- When
- April 8, 5:50 PM CST
- Where
- Navarro County, 0.91 mi SE of Blooming Grove
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.090, -96.710
Multiple rounds of thunderstorms occurred from Monday April 8 through Wednesday April 10 as a deep low pressure system moved east through the Rockies, eventually transitioning to an open trough as it traversed the Plains. The first round of thunderstorms began immediately after the region experienced a total solar eclipse!
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Multiple rounds of thunderstorms occurred from Monday April 8 through Wednesday April 10 as a deep low pressure system moved east through the Rockies, eventually transitioning to an open trough as it traversed the Plains. The first round of thunderstorms began immediately after the region experienced a total solar eclipse! Large hail was the primary severe weather occurrence on April 8th, though flooding became a primary issue on the 9th and 10th following several rounds of showers and storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 8, 2:01 PM CST, 3 hours 49 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 301 PM CDT Mon Apr 8 2024 ...New Long Term... .SHORT TERM... /Issued 105 PM CDT Mon Apr 8 2024/ /Now through Tuesday Afternoon/ The partial eclipse has started as of 12:40 PM, and quite a bit of scattering has occurred over the last few hours. Low clouds continue to linger in areas mainly near and east of I-35, but should continue to scatter over the next couple hours. Additionally, high-based, sometimes dense cirrus continue to stream across the southeastern third of the CWA. While high cloud cover has been less dense than expected, areas south of I-30 and east of I-35 may continue to have trouble fully viewing the total/partial solar eclipse early this afternoon. By late this afternoon, North and Central Texas will find themselves well-entrenched within an open warm-sector, characterized by 60-70 degree F dewpoints. Showers and storms have developed in South Texas and will spread northward this afternoon, mainly near and east of I-35. Uncapped instability (MLCAPE > 1000 J/kg), steep lapse rates > 7 C/km, and stout deep layer shear will allow for severe storms capable of large hail and damaging winds. While hail and winds are the main threats, there is a tornado threat across the region due to more favorable low- level winds and SRH. A second focal point for storm development will be to our west, near the triple point of the dryline/warm front/cold front later tonight. Elongated hodographs, decent low- level SRH, and steep lapse rates relay the threat for very large hail and an increased tornado threat across North Texas this evening. This threat is greatest with the more discrete supercells, though many storms will likely rotate. The western activity will spread eastward tonight into Tuesday morning, with all hazards remaining possible into the overnight. Make sure to have multiple ways to receive warnings before you head to bed tonight. The upper low will continue to advance east early Tuesday, spreading increased forcing for ascent across the region. At the surface, a boundary will be ushered south into North Texas, becoming quasi-stationary closer to the I-20 corridor. A lull in activity is expected during the early morning hours as the overnight convection continues to move across East Texas, though isolated showers and storms will continue to be possible. Later in the morning, coverage of storms will become more widespread as lift from the upper low is maximized. Messy storm clusters are expected across North and Central Texas through the afternoon hours, with best chances for storms near and south of I-20 where the boundary is located. Strong to severe storms are expected once again across the region, with best chances south of I-20 into Central Texas. All hazards will be in play tomorrow, but the large to very large hail threat and increased tornado potential will be more confined to our south and southeastern counties. As the storm clusters move east tomorrow afternoon, upscale growth into more linear segments is possible across Central Texas. PWAT values approaching 2" will be widespread across the region today and tomorrow, promoting efficient rain producers. Over the next 24-30 hours, rainfall totals of 1-3.5" with isolated higher amounts of 5+" are expected, with greatest accumulations confined to areas near and east of the I-35 corridor. All in all, the threat for flooding is on the increase, and a Flood Watch is currently in effect for our East Texas counties through Wednesday morning. Prater && .LONG TERM... /NEW/ /Tuesday Night Onward/ The brunt of Tuesday's convection will push east and south of the region Tuesday evening, perhaps providing a brief lull in precipitation as the atmosphere stabilizes for a short period. However, the upper low responsible for the unsettled weather will still be in play as it moves east into the Big Country Tuesday night. Steep lapse rates associated with the approaching low will help destabilize the atmosphere, leading to additional showers and storms overnight Tuesday night. Convection would likely be elevated in nature north of a quasi-stationary front located over Central Texas, which should mitigate the overall severe threat, though small hail and frequent lightning will accompany the stronger storms. The better severe threat Tuesday night will have shifted into Southeast Texas and Louisiana. Isolated thunderstorms will continue into Wednesday as the upper low moves overhead. Clouds, precipitation and the presence of the front will keep Wednesday temperatures 5 to 10 degrees below normal. Precipitation will come to an end across Central Texas Wednesday night as the upper low moves east of the region, but isolated thunderstorms may continue across some of North Texas associated with wrap around moisture on the rear flank of the upper low. Wrap around precipitation will eventually exit to the east Thursday morning, followed by dry and seasonable weather Thursday afternoon with highs in the lower 70s. Dry weather and a warming trend will then ensue for the rest of the week and into the weekend as a mid level ridge develops overhead in the wake of the departing low. High temperatures will climb into the upper 70s to lower 80s Friday and Saturday, and all locations should experience highs in the 80s by Sunday. The next upper level system will bring at least a slight chance of storms by late Monday or Tuesday of next week. 30 && .AVIATION... /Issued 105 PM CDT Mon Apr 8 2024/ 18Z TAFs|/ Morning stratus has generally scattered out to VFR for all sites, though some instances of MVFR may occur with denser pockets of afternoon Cu. Later this evening, storm chances will increase across the region, with best chances for TSRA impacts between 3-7Z for D10 and 1-5Z for ACT. Storm chances will be periodic through the night, with dismal flying conditions (MVFR-IFR) expected. All TAF sites will be in IFR (possibly nearing LIFR) by daybreak (12Z). Another round of showers and storms are expected to impact the TAF sites tomorrow morning, but should end by early afternoon Tuesday. Additional convection will be possible after the TAF period, but will be included in future issuances. Prater && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 63 71 60 68 53 / 90 100 90 80 30 Waco 66 75 60 70 53 / 90 90 80 50 20 Paris 61 67 60 67 50 / 100 100 90 90 50 Denton 59 70 56 66 48 / 90 90 90 80 20 McKinney 62 70 59 67 51 / 90 100 90 80 30 Dallas 64 72 61 69 53 / 90 100 90 80 30 Terrell 62 71 61 69 51 / 90 100 90 80 40 Corsicana 66 75 63 72 53 / 100 90 80 60 30 Temple 67 78 60 72 52 / 80 80 70 40 10 Mineral Wells 60 71 56 68 49 / 90 90 80 80 20 && .FWD WATCHES/WARNINGS/ADVISORIES... Flood Watch from 7 PM CDT this evening through Wednesday morning for TXZ095-105>107-121>123-135-146>148. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 257 PM CDT Mon Apr 8 2024 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091215- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 257 PM CDT Mon Apr 8 2024 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected across Central Texas this afternoon and North Texas this evening. Most of North and Central Texas will see storm chances overnight tonight. Some storms will be severe, with large hail, damaging winds, and a few tornadoes all possible. Flooding will also be possible, especially where any training storms may occur. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The severe weather threat will continue through Tuesday before shifting southeast of the region Tuesday night. Flooding due to locally heavy rainfall will also be a threat through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening.
Special Weather Statement
National Weather Service Fort Worth TX
451 PM CDT Mon Apr 8 2024
TXZ159>161-175-082230-
Robertson TX-Limestone TX-Falls TX-McLennan TX-
451 PM CDT Mon Apr 8 2024
...A cluster of strong thunderstorms will impact portions of east
central McLennan, northwestern Robertson, southern Limestone and
eastern Falls Counties through 530 PM CDT...
At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bremond, or 11 miles southeast of Marlin, moving north at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central
McLennan, northwestern Robertson, southern Limestone and eastern
Falls Counties, including the following locations... Wilderville, Ben
Hur, Otto, Box Church, Reagan, Thornton, Perry, Highbank, Pleasant
Grove, and Kosse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM CDT for central Texas.
&&
LAT...LON 3106 9675 3106 9682 3107 9682 3108 9681
3110 9683 3111 9683 3107 9691 3108 9699
3161 9693 3152 9631 3103 9657
TIME...MOT...LOC 2151Z 200DEG 35KT 3117 9677
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
LangfeldSpecial Weather Statement
National Weather Service Fort Worth TX
506 PM CDT Mon Apr 8 2024
TXZ147-148-082230-
Anderson TX-Freestone TX-
506 PM CDT Mon Apr 8 2024
...A strong thunderstorm will impact portions of northeastern
Freestone and west central Anderson Counties through 530 PM CDT...
At 506 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Fairfield Lake State Park, or 13 miles east of
Fairfield, moving north at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Freestone and west central Anderson Counties, including the following
locations... Lanely, Yard, Massey Lake, Tennessee Colony, Red Lake,
Oakwood, and Johnson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM CDT for central Texas.
&&
LAT...LON 3160 9583 3159 9584 3156 9592 3157 9607
3189 9609 3187 9574
TIME...MOT...LOC 2206Z 188DEG 27KT 3165 9596
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LangfeldSpecial Weather Statement
National Weather Service Fort Worth TX
619 PM CDT Mon Apr 8 2024
TXZ145-146-161-082345-
Limestone TX-Hill TX-Navarro TX-
619 PM CDT Mon Apr 8 2024
...A strong thunderstorm will impact portions of north central
Limestone, southeastern Hill and southwestern Navarro Counties
through 645 PM CDT...
At 619 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hubbard, or 20 miles northwest of Mexia, moving north at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Dawson and Navarro Mills Lake around 625 PM CDT.
Other locations impacted by this storm include Malone, Silver City,
Dresden, Mertens, Pelham, Mount Calm, Irene, Frost, Penelope, and
Navarro Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM CDT for central Texas.
&&
LAT...LON 3173 9666 3176 9694 3206 9692 3214 9677
3214 9653
TIME...MOT...LOC 2319Z 185DEG 34KT 3184 9678
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
LangfeldThe Dallas/Ft Worth radar (KFWS), 77 km away, was scanning. The volume nearest the first event began at 23:48 UTC.
42 hail, 11 flash flood, 4 thunderstorm wind, 2 lightning, 2 flood. Local standard time, as filed.
Report from MPing.
Report from MPing.
Report from MPing.
Report from MPing.
Report from MPing.
Report from MPing.
Report from MPing.
Report from MPing.
Report from MPing.
Report from MPing.
Lightning started a house fire in the 900 blk of Stonecrest Road in Argyle that heavily damaged the home, likely resulting in a total loss.
Report from MPing.
Report from MPing.
Report from MPing.
Report from MPing.
Report from MPing.
Report from MPing.
Partial roof loss was reported to a residence on Clover Lane and a second residence on Hoot Ave on the northeast side of Possum Kingdom Lake.
Emergency management reported a tank battery fire caused by a lightning strike near the intersection of FM 1417 and Davy Ln in Denison.
Report from mPing.
Trained spotter reported nickel sized hail 4 miles north of Mustang.
A 61 MPH wind gust was measured by the Automated Weather Observation System at DFW Airport.
Emergency management reported several roads closed and county roads with culverts washed out.
Report from mPING: Dime (0.75 in.).
Report from mPING: Quarter (1.00 in.).
Report from mPING: Quarter (1.00 in.).
Emergency management reported road closures in the area south of Moody and a culvert collapse at Dowell Road.
Emergency management reported flooding in Mart. Water covered the yard of a resident and approached the house.
Emergency management reported trees down near the intersection of FM 753 and FM 2494 southwest of Athens. A tree had fallen on at least one house.
Emergency management reported multiple instances of flash flooding along Highway 317 from Temple to the McLennan County line; including impassable roads and at least one vehicle stranded in high water.
Frontage roads where Nolan Creek crosses under I-35 were covered with several feet of water.
Emergency management reported that Highway 84 between Mexia and Teague was closed due to flash flooding.
Fire and rescue reported that Bushy Creek had overflowed its banks, flooding 3 or 4 homes along FM 1240. This required the evacuation of residents in the flooded homes.
Emergency management reported that numerous roads were closed between Tennessee Colony, Montalba, Elmwood, and Frankston. Creeks were overflowing and culverts were washed out.
Broadcast media reported quarter hail sized 6.5 miles WSW of Salado.
Emergency manager reported baseball sized hail fell in Salado.
A public report indicated a 70 MPH wind gust in Holland.
Emergency management reported multiple swift water rescues overnight in Temple including one that resulted in a fatality after a woman's vehicle was swept off the road at a low water crossing at Pepper Creek.
Public reported 1 inch hail fell just west of Little River-Academy.
Emergency management reported a flooded roadway and parking lot at Sterrett Road and Highway 77 in Waxahachie.
Broadcast media showed video of water covering neighborhood roads in Pleasant Grove.
Emergency management reported widespread flooding with multiple roads closed in Rowlett.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Bell | 2024-04-09 | 92 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173015, 1173016, 1173017, 1173018, 1173019, 1173020, 1173021, 1173022, 1173023, 1173024, 1173025, 1173026, 1173027, 1173028, 1173029, 1173030, 1173031, 1173032, 1173033, 1173034, 1173035, 1178274, 1173036, 1173037, 1173038, 1173039, 1173040, 1173041, 1173042, 1173043, 1173044, 1173045, 1173046, 1178031, 1173047, 1173048, 1173869, 1173873, 1173154, 1173158, and more.